Dense Fog, Livingston
- When
- March 5, 3:00 AM CST to 9:00 AM CST
- Where
- Livingston forecast zone
- Reported by
- ASOS
- Coordinates
- 37.210, -88.354 (the zone’s center; the record gives no point)
A light southeast wind flow of moist air over snow-covered ground resulted in widespread dense fog. The dense fog was east of a line from Paducah to Mayfield, including the Henderson, Owensboro, and Hopkinsville areas.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A light southeast wind flow of moist air over snow-covered ground resulted in widespread dense fog. The dense fog was east of a line from Paducah to Mayfield, including the Henderson, Owensboro, and Hopkinsville areas. Visibility was one-quarter mile or less in the dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 10:53 PM CST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1053 PM CST Tue Mar 4 2014 .MESOSCALE DISCUSSION... ISSUED AT 1053 PM CST TUE MAR 4 2014 Since the 955 pm CST update...satellite trends suggest a more dramatic turn of events across the Purchase Area and southern sections of the Pennyrile area of West Kentucky, as well as the Delta region of Southeast Missouri near the Missouri bootheel. A low stratus deck (300-900 foot AGL) has been developing along the southern sections of the surface ridge axis in the last 1-1.5 hours. KHPX VAD winds show some 5-10 knot southwesterly flow and warm air advection. This combined with subtle lift below this layer would support more persistent clouds and fog along and south of the low level ridge axis. The high resolution guidance is having trouble detecting this subtle change, so made some manual adjustments through direct/remote sensing observations. This change, of course, will create a discontinuity of temperatures/dewpoints/wind fields in the vicinity of the stratus deck. In addition, there will be an issue for the Southeast Missouri counties should the pressure gradient remain tight. May still be some bust potential over Southeast Missouri overnight with respect to temperatures. Will issue an special weather statement for parts of the area that will be impacted by freezing fog overnight and reflect that change in the Hazardous Weather Outlook. && .UPDATE... ISSUED AT 955 PM CST TUE MAR 4 2014 Main adjustment for the remainder of tonight was to lower minimum temperatures by 1-2 degrees for lows. Center of surface to 850 mb ridge noted directly over the WFO PAH forecast area at 00z Wednesday. Although there may be some subtle thermal profile/radiation adjustments associated with parcels aloft, anticipate surface temperature profile will support a sharp drop over most of the forecast area within a couple of hours. The NAM-WRF (adjusted to 5km grid spacing) seems to be handling this change better than other guidance at this time. There is some bust potential if the pressure gradient over southeast Missouri and Southwest Illinois does not relax later this evening. If this does not happen temperatures may actual rise 3 degrees versus fall two degrees with time. Otherwise, going forecast appears to be on track. UPDATE ISSUED AT 505 PM CST TUE MAR 4 2014 Updated Aviation section for 00Z TAF Issuance. && .SHORT TERM...(This Evening through Thursday night) ISSUED AT 229 PM CST TUE MAR 4 2014 Main forecast issue this time period lies with max temp forecasting each day. High pressure will scoot east t across the upper Great Lakes region Wednesday, keeping things quite weather wise during the Wed/Thu time frame. A low pressure system will drop se from the Southern Plains into the northern Gulf Coast Wednesday night and Thursday, but should stay too far south to affect our forecast area. Big differences MOS temp forecasts the next couple of days, with the GFS/NAM still much colder than the EC. GFS has not done well (cold bias) with past snow cover episodes, and has been too cold yesterday and today. Thus, Incorporated more of the warmer EC, which takes PAH up to or above 40 Wednesday and Thursday. This, along with higher sun angles, should aid help melt snow/ice cover still on many roadways. Could result in refreezing to black ice at night however, as temps fall back into the mid 20s. .LONG TERM...(Friday through Tuesday) ISSUED AT 330 PM CST TUE MAR 4 2014 The extended period will start out under ridging aloft and a weak sfc pressure gradient for the PAH forecast area. Clouds will be on the increase by the first half of the weekend as a cold front approaches from the nw. This feature will be part of a nrn stream mid level shrtwv moving esewd through the Midwest. The cold front should be through most of our region by Sat evening, and will be a source of lift for mostly post-frontal rainfall early. Later Sat night, a transition to light snow is possible over most of the region due to a cooling atmospheric column and sfc temps dipping to, or below, freezing. Minimal PoPs/QPF means minimal, if any impacts. The med range model solutions begin to diverge during the latter half of the weekend, but at this time, the best guess is that a srn stream semi-cutoff low pressure system will generate pcpn just to the south of the PAH forecast area. Mon night/Tue, the initialization blend yielded robust chance PoPs for this period, probably brought on by the 00Z ECMWF solution, which had the srn stream low pressure system moving over the top of our area. The 12Z ECMWF did not show this, and the GFS/ECMWF ensemble means did not reflect it. So, just in case more members may go back to a similar scenario, slight chance PoPs were left in the forecast for this time period. Adjustments to temps and dewpoints were made accordingly. Temps were a challenge in this extended period, with the GFS substantially colder than the ECMWF, as it has been in the short term. We went mostly with the initialization blend for temps since it seemed to be a reasonable compromise. Temps will be relatively warm, and at or above average by Monday. && .AVIATION... ISSUED AT 505 PM CST TUE MAR 4 2014 Lingering surface High pressure across the OH/TN valleys means calm winds at night/light nelys tmrw, with little more than high clouds expected. Of note...some restricted flight rules in the form of low clouds may skirt just to the south this evening, and/or some patchy fog may form with good radiational cooling/snow pack late tonight-early tmrw, but otherwise, VFR conditions anticipated. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && MESOSCALE...Smith UPDATE...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1113 PM CST TUE MAR 4 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1113 PM CST TUE MAR 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT PATCHY FREEZING FOG WILL REMAIN POSSIBLE IN EXTREME SOUTHERN ILLINOIS AND THE DELTA REGION OF SOUTHEAST MISSOURI...AS WELL AS THE PURCHASE AREA AND SOUTHERN PENNYRILE REGION OF WEST KENTUCKY. ELSEWHERE...SNOW AND ICE THAT MELTED DURING THE DAY ON TUESDAY WILL HAVE ALREADY REFROZEN ON ROAD SURFACES...MAKING THEM SLICK AND DANGEROUS. DRIVERS SHOULD USE CAUTION AND TRAVEL ACCORDING TO ROAD CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...TRAVEL WILL REMAIN HAZARDOUS ON UNTREATED SURFACES UNTIL WARMER TEMPERATURES ARRIVE LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MY/SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1103 PM CST TUE MAR 4 2014 ILZ090-094-KYZ001>013-016-017-020>022-MOZ112-114-050915- POPE-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...GOLCONDA...METROPOLIS...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MADISONVILLE...HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON... CHARLESTON...NEW MADRID 1103 PM CST TUE MAR 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR FREEZING FOG... PARTS OF WEST KENTUCKY...EXTREME SOUTHERN ILLINOIS AND THE DELTA REGION OF SOUTHEAST MISSOURI WILL SEE PATCHES OF FREEZING FOG INTO THE OVERNIGHT HOURS. THE MOST AFFECTED AREAS WILL BE ALONG AND SOUTH OF A LINE FROM NEW MADRID MISSOURI...ONWARD TO PADUCAH AND GREENVILLE KENTUCKY...THEN SOUTHWARD TO THE TENNESSEE STATE LINE. WITH TEMPERATURES BELOW FREEZING...THIS FOG WILL FREEZE ON CONTACT ON EXPOSED SURFACES, MAKING THEM SLICK AND DANGEROUS. FOR PERSONS TRAVELING THROUGH THESE FOG BANKS...THE FOG MAY BRIEFLY FROST OVER A WINDSHIELD...OBSTRUCTING VIEW OF THE ROAD AHEAD. SHOULD DRIVERS COME UPON THESE PATCHES OF FREEZING FOG...MAKE SURE THAT THE HEATING UNIT IN YOUR VEHICLE IS IN DEFROST MODE TO HELP CLEAR THE WINDSHIELD. THIS FOG SHOULD SLOWLY DISSIPATE AS THE OVERNIGHT HOURS PROGRESS AND AS TEMPERATURES RISE TOWARD THE FREEZING MARK BY DAYBREAK. SMITH
The national radar mosaic for the moment the first event began.
16 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501606, 501607, 501608, 501609, 501610, 501611, 501612, 501613, 501614, 501615, 501616, 501617, 501618, 501619, 501620, 501621.